Jump to content

Recommended Posts

kwdeer

Hey there everyone. You can call me Fawn or Deer.

 

I would like to share my journey with you all in this introduction. I'm hoping I can get some helpful feedback and advice on how to approach tapering off the medications I currently take.

 

So, to start, I am 21 y/o and currently taking 40mg of Celexa, and 5mg of Abilify I also take vitamins and supplements which are listed in my signature.

 

I think it's important to address my background briefly. I come from a very difficult background, I have been emotionally/psychologically abused by parental figures nearly since infancy up until the last few years, and had countless traumatic experiences both inside and outside of the abuse going on at home. I struggle with mental illness symptoms and physical pain, and I have since about 7 or 8 years of age.

There's a lot to say, and I'm unsure of how much is relevant... I will just go into the medication aspect now.

At 16, I asked my mom for help. I was experiencing severe depression and anxiety symptoms. I also suffered from an eating disorder and was severely underweight. On top of that, I was having audio and visual hallucinations.

I suspect most of this was a result of complex trauma and malnourishment.

I went to a hospital first, because I was suicidal. They put me on a medication for hallucinations (I can't remember the name) but it was making my symptoms worse so I didn't take it. My mom took me to see a psychiatrist, who said I was bipolar and anorexic and put me on Celexa and Topamax.

The timeline is fuzzy but I think I was on these meds for a year or so before I saw a new psychiatrist through an intervention program for acute symptoms of psychosis. The new psychiatrist suspected that I had a personality disorder, and could possibly end up psychotic, so he started me on Abilify in addition to the Celexa and Topamax. I was 17.

Of course, my symptoms became more manageable, and I started gaining weight (without changing my eating habits all that much, mind you). About 2 years went by. I went through periods where I felt like the medications weren't really helping me, so I would stop taking them cold turkey for a month or two. Not surprisingly, I would feel much worse and start taking them again. I was constantly pressured by my doctors, mother, and grandmother to continue taking these medications, but I couldn't help but feel like something wasn't right. I couldn't put my finger on it, though.

When I was 19, the program I was in got a new psychiatrist. Around that time I had been taking my medications inconsistently, and when I told that to the new psychiatrist she said that if I wasn't taking them, they must not be working. She suggested something different. She decided to stop the Abilify, Topamax, and Celexa, saying if I wasn't taking them consistently for the last couple months it should be fine to stop them. Instead, she put me on Latuda and another medication (I can't remember the name). The next 3 months were utter chaos.

I was more depressed than I had been in my life. I couldn't get out of bed, and I started eating more. A lot more. Especially sweets. I kept insisting that the new medications were making me this way. I was told repeatedly for weeks that I had to wait it out and it would get better. After 3 months I ended up in a psychiatric hosptial for 5 days.

The psychiatrist at the hospital took me off the new meds and put me back on celexa and abilify. I have been on them consistently for the last 2 years.

And in that time, my health has declined in many aspects.

I have gained so much weight that I've gone from severely underweight to overweight in a few years. I crave sugar and caffeine all the time. I sleep a lot, sometimes 12+ hours, and I am fatigued almost 24/7. My anxiety and depression are not managed all that well, either.

In doing research, I started seeing that many people taking these types of meds have experienced the same thing... and I've tried 3 times to taper off the Abilify without success. Every time, I go through severe withdrawal symptoms.

 

I'm sick of this. I don't feel good, I don't feel healthy and I am almost certain my psychiatric meds are making it worse.

 

I have a new therapist who is very supportive of holistic approaches to mental health and I have decided to talk to her about tapering off these meds. I want to get off Abilify first because I think that is the worst medication that I'm on. Then the Celexa.

 

I'm really angry at the irresponsibility of the health professionals who put me on these meds and persuaded me, a vulnerable young person, to stay on them despite feeling like it wasn't in my best interest. I'm really angry at what's happened to my body and mind being on these medications. I'm angry at the system that allows this to happen.

 

So... enough of my rambling...

 

What does everyone think? I am open to questions, advice, anything really... help is very much appreciated.

 

-Fawn

Edited by Altostrata
added screen name to title

Current

Celexa; since 2012

Abilify; since 2013

 

Past

Topiramate; stopped 2015

 

Vitamins and Supplements

Omega-3 fish oil, Zinc, Multi-Vitamin, Magnesium, Probiotics, Drenamin

Share this post


Link to post
Altostrata

Welcome, kwdeer.

 

How long has it been since you're back on Celexa and Abilify?

 

What times of day do you take your drugs? Do your other symptoms follow any daily pattern? Please keep notes on paper.

 

From the weight gain, it sounds like you are suffering adverse effects of Abilify.

 

Here is our topic Tips for tapering off aripiprazole (Abilify)

 

Please do not reduce your dosage until we can determine your current state.

 


This is not medical advice. Discuss any decisions about your medical care with a knowledgeable medical practitioner.

"It has become appallingly obvious that our technology has surpassed our humanity." -- Albert Einstein

All postings © copyrighted.

Share this post


Link to post
PoetJester

hey kwdeer

 

I had the same sleeping all day and always being fatigued thing my last 8 years on Zoloft and zyprexa.  I had been ok for a number of years on the drugs with only a few side effects (drowsiness and orthostatic hypotension)  but then I quit taking them for a year in 2005 and when I started up on the drugs again, I started sleeping  12-16 hours a  day   while still feeling tired all the time.  I also started middle of the night binge eating of sugary snacks,  and I gained a lot of weight.  I went from 160 lbs to 230 lbs in a few years.  I had always been super skinny before.  I   also had  daily diarrhea for years which went away when I quit the pills. 

 

poetjester


Court committed to take Prozac, Paxci, and Respiradol from 8/95 to 3/96.   developed severe akithisia and brain damage.  Was unable to speak and walking in circles 15 hours a day.  Went in for 5 sessions of ECT during a 10 day period in March of '96 and my forced medication was discontinued at that time.  My akithisia and brain damage cleared up within a few days of stopping the meds.

 

On Zoloft (200 mg) and Zyprexa (17.5 mg) March 1998- Feb 2014

In between was placed on Effexor 200 mg and Abilify for six months in 2004.  Developed mild akithisia which went away once I stopped the Abilify.  Developed severe GI issues in Dec 2001 and from that time on suffered from fatigue and hypersomnia where I would sleep between 12 and 20 hours a day and rarely ever left my apartment. 

 

Had tapered to 100 mg of Zoloft and 7.5 mg of Zyprexa at the time of going cold turkey Feb. 2014

Went 5 days without sleep at the beginning while vomiting all over my apt.  Had brain zaps for a number of weeks and also lightheadedness which both eventually went away.  However 2 1/2 yrs later I still struggle with insomnia, depression, and fatigue.

 

 

 

 

Share this post


Link to post
kwdeer

Hi Altostrata, thank you!

I've been back on Celexa and Abilify for a little over 2 years. I take them both at night, before I go to bed. I don't notice any patterns, really... but I just may not be that good at observing myself. I've been on these meds for what feels like a long time so any patterns probably just feel normal now.

I've had the feeling that the Abilify and weight gain are linked.

Thank you for the link.

Don't worry, I'm not making any changes until I speak with my therapist and my primary care physician about it. I want to have a good support system in place.

 

 

Hi Poetjester,

Sounds similar to what I'm currently experiencing. Sleeping a lot, constant fatitgue...it's really frustrating. I also have problems with GI (usually constipation) stuff, but I've found that probiotics are helping me for now.


Current

Celexa; since 2012

Abilify; since 2013

 

Past

Topiramate; stopped 2015

 

Vitamins and Supplements

Omega-3 fish oil, Zinc, Multi-Vitamin, Magnesium, Probiotics, Drenamin

Share this post


Link to post

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy